Adverse Drug Reactions
Adverse events and adverse drug reactions are common in clinical practice. Side effects range from the common to the rare and may be confused with other mucocutaneous manifestations resulting from several medications to treat infections, other medical conditions, and in the clinical setting of oncologic treatment. The objective of this chapter to review current data on adverse drug reactions, here classified as (i) severe adverse drug reactions, (ii) uncomplicated cutaneous adverse drug reactions, and (iii) adverse drug reactions caused by chemotherapy drugs, particularly those cases whereby the dermatologist is requested to issue a report and asked to comment on the safety and viability of readministration of a specific drug. We describe aspects associated with these events, presenting a detailed analysis of each of them.
KeywordsAdverse drug reactions Toxic epidermal necrolysis Stevens–Johnson syndrome Multiforme erythema Exanthema DRESS syndrome Drug-induced vasculitis Anticoagulant-induced vasculitis Drug-induced urticaria Fixed drug eruption Erythema nodosum Photoallergic reactions Acneiform eruptions Acute urticaria Angioedema Drug-induced psoriasis Lichenoid eruptions Drug-induced bullous diseases Symmetric drug-related intertriginous and flexural exanthema Adverse reactions to chemotherapy
Include all unintended pharmacologic effects of a drug except therapeutic failures, intentional overdosage, abuse of the drug, or errors in administration. They can be classified as predictable (type A – 80% of the ADRs) or unpredictable (type B).
An immediate systemic reaction that occurs when a previously sensitized individual is re-exposed to an allergen. It is caused by rapid IgE-mediated immune release of vasoactive mediators from tissue mast cells and blood basophils with a potential late component. This is a systemic severe ADR affecting skin, mucous membranes, gastrointestinal tract, respiratory tract, and cardiovascular system.
An immunologically mediated response to a pharmaceutical and/or formulation (excipient) agent in a previous sensitized patient.
An abnormal and unexpected effect that is unrelated to the intended pharmacologic action of a drug and has an unknown mechanism. It is not mediated by a humoral or cellular immune response but is reproducible on readministration. It may be due to underlying abnormalities of metabolism, excretion, or bioavailability.
An undesirable pharmacologic effect that may occur at low or conventional doses of the drug without underlying abnormalities of metabolism, excretion, or bioavailability of the drug. Humoral or cellular immune mechanisms are not thought to be involved, and a definitive mechanism for such exaggerated responses has not been established (e.g., acetylsalicylic acid-induced tinnitus at low doses).
Immediate systemic reactions that mimic anaphylaxis but are caused by non–IgE-mediated release of mediators from mast cells and basophils. Often caused by radiocontrast agents.
Include all adverse effects which are unpredictable life-threatening ADRs and need prompt recognition to reduce integumentary and internal organ damage and, thus, morbidity and mortality.
Include mild or moderate adverse drug effects on healthy patients, not involving life-threatening situations.
- 6.Alanko K, Stubb S, Kauppinen K. Cutaneous drug reactions: clinical types and causative agents: a five-year survey of in-patients (1981–1985). Acta Derm Venereol (Stockh). 1989;69:223–6.Google Scholar
- 7.The Diagnosis and management of anaphylaxis. Joint Task Force on Practice Parameters of American Academy of Allergy, Asthma and Immunology, American College of Allergy, Asthma and Immunology, Joint Concil of Allergy, Asthma and Immunology. J Allergy Clin Immunol. 1998;101:s465–528.Google Scholar
- 11.Gentile H, Lodin A, Skog E. Dermatitis exfoliativa: cases admitted in the decade 1948–1957 to the dermatological clinic, Karolinska Sjukhuset, Stockholm. Sweden Acta Derm Venereol. 1956;38:296.Google Scholar
- 13.Freedberg IM. Exfoliative dermatitis. In: Freedberg IM, Eisen AZ, Wolff K, Austin KF, Goldsmith LA, Katz S, Fitzpatrick TB, editors. Dermatology in general medicine. 5th ed. New York: Mc Graw-Hill; 1999. p. 534–7.Google Scholar
- 15.Wolkenstein P, Revuz J. Toxic epidermal necrolysis. Dermatol Clin. 2000;18Google Scholar
- 20.Rzany B, Mockenhaupt M, Baur S, Schroder W, Stocker U, Mueller J, et al. Epidemiology of erythema exsudativum multiforme majus, Stevens-Jonhson syndrome, and toxic epidermal necrolysis in Germany (1990–1992): structure and results of a population-based registry. J Clin Epidemiol. 1996;49:769–73.CrossRefPubMedGoogle Scholar
- 22.Chan HL, Stern RS, Arndt KA, Langlois J, Jick SS, Jick H, et al. The incidence of erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis. A population-based study with particular reference to reactions caused by drugs among outpatients. Arch Dermatol. 1990;126:43–7.CrossRefPubMedGoogle Scholar
- 26.Ghislain P-D, Roujeau J-C. Treatment of severe drug reactions: Stevens-Johnson syndrome, toxic epidermal necrolysis and hypersensitivity syndrome. Dermatol Online J [serial on line]. 2002;8(1):5. Avaliable at: http://dermatology.cdlib.org/DOJvol8num1/reviews/drugrxn/ghislain.html Google Scholar
- 27.Criado PR, Vasconcellos C, Criado RFJ, Sittart JAS. O espectro do eritema multiforme (eritema multiforme minor e major) e o espectro da Síndrome de Stevens-Johnson e da Necrólise Epidérmica Tóxica (síndrome de Lyell). Rev Bras Clin Terap. 2002;28(3):113–21.Google Scholar
- 30.Mockenhaupt M, Norgauer J. Cutaneous adverse drug reactions. Stevens-Johnson syndrome and toxic epidermal necrolysis. ACI Int. 2002;14(4):143–50.Google Scholar
- 40.Severe cutaneous adverse reactions to drugs – relevant aspects to diagnosis and treatment – part I: anaphylaxis and anaphylactoid reactions, erythroderma and the clinical spectrum of Stevens-Johnson syndrome and toxic epidermal necrolysis (Lyell’s disease). An Bras Dermatol. 2004;79(4):471–88.Google Scholar
- 45.Criado PR, Criado RFJ, Vasconcellos C, Ramos RO, Gonçalves AC. Severe cutaneous adverse drug reactions: relevant aspects to diagnosis and treatment – part II. An Bras Dermatol. 2004;79(5):587–601.Google Scholar
- 71.Silva F, Avancini J, Criado PR, Pfiffer T, Lobo A, Sanches J. Scrotal ulcer developed after intraperitoneal hyperthermic chemotherapy with mitomycin-C. BJU Int. 2012; doi: https://doi.org/10.1002/BJUIw-2012-019-web.